Alert archive / Tennessee / Wind Advisories in 2015

Wind Advisory 1, NWS Morristown, TN

January 2, 20158 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Jan 2, 2015, 3:14 PM EST for 8 counties in Tennessee. It took effect at Jan 3, 2015, 10:00 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 3:14 PM EST (20:14 UTC)
In effect from
Jan 3, 2015, 10:00 AM EST
Expired
Jan 4, 2015, 3:37 AM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WWUS74 KMRX 022014
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EST FRI JAN 2 2015

...STRONG SOUTHERLY WINDS DEVELOP TOMORROW MORNING AND CONTINUE 
THROUGH SUNDAY MORNING ACROSS THE EASTERN MOUNTAINS...

.SOUTHERLY WINDS WILL STRENGTHEN TOMORROW MORNING AHEAD OF AN 
APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT. AN INCREASING LOW 
LEVEL JET WILL ALLOW FOR SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS 
UP TO 40 MPH ACROSS THE EASTERN MOUNTAINS. LOCALLY HIGHER GUSTS 
COULD OCCUR IN A FEW SPOTS...SUCH AS THE HIGHEST PEAKS.

THE SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND DECREASE WITH PASSAGE 
OF A COLD FRONT BY LATE SUNDAY MORNING.  

TNZ018-041-043-045-047-072-074-087-030415-
/O.NEW.KMRX.WI.Y.0001.150103T1500Z-150104T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
314 PM EST FRI JAN 2 2015

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 10 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM SATURDAY TO 10 AM EST
SUNDAY. 

* EVENT...STRONG AND VERY GUSTY SOUTHERLY WINDS AHEAD OF A COLD 
  FRONT...SUSTAINED SPEEDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH. 

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA LATE 
  TOMORROW MORNING THROUGH LATE SUNDAY MORNING.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR 
  POWERLINES IN THE EASTERN MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
4 follow-up statements
489 
WWUS74 KMRX 030836 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EST SAT JAN 3 2015

...STRONG SOUTHERLY WINDS DEVELOP TODAY AND CONTINUE THROUGH
SUNDAY MORNING ACROSS THE EASTERN MOUNTAINS...

.SOUTHERLY WINDS WILL STRENGTHEN THIS MORNING AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT. AN INCREASING LOW
LEVEL JET WILL ALLOW FOR SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS
UP TO 45 MPH ACROSS THE EASTERN MOUNTAINS. LOCALLY HIGHER GUSTS
COULD OCCUR IN A FEW SPOTS...SUCH AS THE HIGHEST PEAKS.

THE SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND DECREASE WITH
PASSAGE OF A COLD FRONT BY LATE SUNDAY MORNING.

TNZ018-041-043-045-047-072-074-087-032100-
/O.CON.KMRX.WI.Y.0001.150103T1500Z-150104T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
336 AM EST SAT JAN 3 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
10 AM EST SUNDAY...

* EVENT...STRONG AND VERY GUSTY SOUTHERLY WINDS AHEAD OF A COLD 
  FRONT...SUSTAINED SPEEDS OF 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH. 

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA LATE THIS MORNING
  THROUGH LATE SUNDAY MORNING.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR 
  POWERLINES IN THE EASTERN MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
588 
WWUS74 KMRX 032053
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EST SAT JAN 3 2015

...STRONG SOUTHERLY WINDS CONTINUE TONIGHT AND THROUGH TOMORROW MORNING
ACROSS THE EASTERN MOUNTAINS...

.SOUTHERLY WINDS WILL CONTINUE TO STRENGTHEN TONIGHT AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT. AN INCREASING LOW
LEVEL JET WILL ALLOW FOR SUSTAINED WINDS OF 15 TO 30 MPH WITH GUSTS
UP TO 45 MPH ACROSS THE EASTERN MOUNTAINS. LOCALLY HIGHER GUSTS
COULD OCCUR IN A FEW SPOTS...SUCH AS THE HIGHEST PEAKS.

THE SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND DECREASE WITH
PASSAGE OF A COLD FRONT BY LATE TOMORROW MORNING.

TNZ018-041-043-045-047-072-074-087-040500-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-150104T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
353 PM EST SAT JAN 3 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

* EVENT...STRONG AND VERY GUSTY SOUTHERLY WINDS AHEAD OF A COLD 
  FRONT...SUSTAINED SPEEDS OF 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH. 

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA TONIGHT THROUGH
  LATE TOMORROW MORNING.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR 
  POWERLINES IN THE EASTERN MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
982 
WWUS74 KMRX 040229 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
929 PM EST SAT JAN 3 2015

...STRONG SOUTHERLY WINDS CONTINUE TONIGHT AND THROUGH SUNDAY
MORNING ACROSS THE EAST TENNESSEE MOUNTAINS...

.SOUTHERLY WINDS WILL CONTINUE TO STRENGTHEN TONIGHT AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM AND COLD FRONT. AN INCREASING LOW
LEVEL JET WILL ALLOW FOR SUSTAINED WINDS OF 15 TO 30 MPH WITH
GUSTS UP TO 45 MPH ACROSS THE EASTERN MOUNTAINS. LOCALLY HIGHER
GUSTS COULD OCCUR IN A FEW SPOTS...SUCH AS THE HIGHEST PEAKS.

THE SOUTHERLY WINDS WILL SHIFT TO WESTERLY AND DECREASE WITH
PASSAGE OF A COLD FRONT BY LATE TOMORROW MORNING.

TNZ018-041-043-045-047-072-074-087-041030-
/O.CON.KMRX.WI.Y.0001.000000T0000Z-150104T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
929 PM EST SAT JAN 3 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY...

* EVENT...STRONG AND VERY GUSTY SOUTHERLY WINDS AHEAD OF A COLD 
  FRONT...SUSTAINED SPEEDS OF 15 TO 30 MPH WITH GUSTS UP TO 45 
  MPH. 

* TIMING...THESE STRONG WINDS WILL AFFECT THE AREA TONIGHT THROUGH
  LATE SUNDAY MORNING.

* IMPACTS...THE HIGHEST GUSTS COULD DOWN A FEW TREES AND/OR 
  POWERLINES IN THE EASTERN MOUNTAINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$
467 
WWUS74 KMRX 040837
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EST SUN JAN 4 2015


TNZ018-041-043-045-047-072-074-087-040945-
/O.CAN.KMRX.WI.Y.0001.000000T0000Z-150104T1500Z/
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS-
SOUTHEAST MONROE-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...COKER CREEK
337 AM EST SUN JAN 4 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

OBSERVED WINDS THIS MORNING HAVE BEEN BELOW ADVISORY CRITERIA...BUT
SOME GUSTS TO AROUND 30-35 MPH WILL STILL BE POSSIBLE THROUGH THE
DAY IN HIGHER ELEVATIONS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Jan 2, 3:01 PM EST, 13 minutes earlier.

Area forecast discussion, Jan 2, 3:01 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EST FRI JAN 2 2015

.SHORT TERM (TONIGHT THROUGH SATURDAY)...SKIES WILL CONTINUE TO
REMAIN OVERCAST THROUGH THE SHORT TERM. THE BEST CHANCE FOR SHOWERS
ACROSS THE AREA LOOKS TO BE THIS EVENING THROUGH ABOUT 6 TO 8Z
TOMORROW MORNING. THIS COINCIDES WITH ISENTROPIC LIFT MOVING NORTH
THROUGH AREA WITH AN ASSOCIATED WARM FRONT. ONCE THE WARM FRONT
MOVES NORTH INTO KY THE CHANCE FOR SHOWERS LESSES AS WE WILL BE IN
THE WARM SECTOR AHEAD OF AN APPROACHING FRONT. WILL TAPER POPS BACK
BY EARLY TOMORROW MORNING AND CONTINUE TO DO SO INTO THE AFTERNOON
HOURS. TOMORROW AFTERNOON WILL HAVE POPS DROPPED DOWN TO CHANCE.
SOUNDINGS DO SHOW A COUPLE HUNDRED J/KG OF CAPE SO WILL INCLUDE A
SLIGHT CHANCE OF A THUNDERSTORM AREA WIDE BY TOMORROW AFTERNOON.
ONLY EXPECTING A POSSIBLE RUMBLE OF THUNDER HERE OR THERE.

AS WE GET FURTHER INTO THE WARM SECTOR TOMORROW THERE WILL BE A
STRONG SOUTHERLY 850MB JET OF 40-50KTS THAT MOVES INTO THE REGION.
WILL BE GOING WITH A WIND ADVISORY FOR OUR HIGH TERRAIN AREAS AS
SUSTAINED WINDS WILL LIKELY BE IN THE 15 TO 30 MPH RANGE...WITH
GUSTS UP TO 40 MPH. WITH STRONG SOUTHERLY FLOW...EXPECT TOMORROWS
HIGHS TO BE 8 TO 10 DEGREES ABOVE NORMAL. IT WILL BE MILD TOMORROW
WITH HIGHS IN THE LOW TO UPPER 50S.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...COLD FRONT MOVING
THROUGH THE REGION SATURDAY NIGHT INTO EARLY SUNDAY WILL BRING A
BAND OF RAIN SHOWERS MOVING THROUGH FOR CATEGORICAL POPS.  WEAK
INSTABILITY TO OUR SOUTH COULD BRING A STRAY THUNDERSTORM INTO THE
CHA AREA SATURDAY NIGHT.  ADDITIONALLY...A STRONG 850MB JET
ACCOMPANYING THE FRONT WILL CREATE BREEZY TO WINDY CONDITIONS TO THE
AREA AS WELL.  A WIND ADVISORY OVER THE APPALACHIAN MOUNTAINS WILL
EXTENDED THROUGH SATURDAY NIGHT. WINDS SHOULD DIMINISH BELOW
ADVISORY LEVELS BY 15Z SUNDAY.  RAIN WILL END FROM WEST TO EAST ON
SUNDAY.  WRAP AROUND MOISTURE ROTATING IN AS THE LOW PRESSURE SYSTEM
PULLS AWAY FROM THE AREA WILL BRING A SLIGHT CHANCE OF LIGHT RAIN TO
MAINLY NORTHERN AREAS SUNDAY EVENING.  AS COLDER AIR BEGINS TO
FILTER INTO THE REGION...THE ISOLATED LIGHT RAIN WILL TRANSITION TO
LIGHT SNOW OR FLURRIES SUNDAY NIGHT.  SURFACE HIGH BUILDS IN BEHIND
THE FRONT ON MONDAY...BRINGING DRY AND COLDER AIR INTO INTO THE
SOUTHERN APPALACHIAN REGION FOR THE REST OF THE EXTENDED.  A WEAK
BOUNDARY MOVING THROUGH TUESDAY NIGHT COULD GENERATE A STRAY BAND OF
LIGHT SNOW OR FLURRIES OVER FAR NORTHERN LOCATIONS...OTHERWISE...THE
REST OF THE PERIOD WILL BE DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  58  53  55 /  80  60 100  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  42  57  51  56 /  80  70 100  60
OAK RIDGE, TN                       42  57  51  55 /  80  70 100  50
TRI CITIES AIRPORT, TN              40  55  49  55 /  80  70 100  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY FROM 10 AM SATURDAY TO 10 AM EST SUNDAY FOR BLOUNT
     SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

VA...NONE.
&&

SR/MJB
Hazardous weather outlook, Jan 2, 2:54 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EST FRI JAN 2 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-
HAWKINS-SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST
GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-254 PM EST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT MOVING THROUGH THE SOUTHERN APPALACHIAN REGION SATURDAY
NIGHT INTO SUNDAY WILL BRING STRONG WINDS AND WIDESPREAD RAIN
SHOWERS.  A WIND ADVISORY WILL BE IN EFFECT ACROSS THE HIGHER
ELEVATIONS OF THE APPALACHIAN MOUNTAINS FROM SATURDAY MORNING
THROUGH SUNDAY MORNING.  ADDITIONALLY...BRIEF MODERATE TO HEAVY RAIN
IS POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING...BUT NO FLOODING IS
ANTICIPATED AT THIS TIME.

THUS...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Tennessee, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.